• A total of 32 consecutively encountered patients, comatose from sedativehypnotic drug overdose, were studied by caloric (oculovestibular) testing with ice water. A variety of induced lateral eye movements was observed. The most striking finding was that the induced lateral eye movements were followed (in 24 of 32 cases) by delayed forced downward deviation of one or both eyes. The phenomenon of forced downward ocular deviation during oculovestibular testing of comatose patients should suggest the diagnosis of sedative-hypnotic drug overdose.
Simon RP. Forced Downward Ocular Deviation: Occurrence During Oculovestibular Testing in Sedative Drug-Induced Coma. Arch Neurol. 1978;35(7):456–458. doi:10.1001/archneur.1978.00500310058012
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: